Alert archive / Missouri / Tornado Warnings in 1998

Tornado Warning 14, NWS Springfield, MO

April 15, 1998Camden County, Dallas County, Missouri

NWS Springfield, MO issued this tornado warning at Apr 15, 1998, 3:39 AM CDT for Camden County, Dallas County, Missouri. It was in force for 66 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Apr 15, 1998, 3:39 AM CDT (08:39 UTC)
Expired
Apr 15, 1998, 4:45 AM CDT
In force
66 min
Issued by
NWS Springfield, MO
Area
Whole counties

Counties Camden County, MO, Dallas County, MO

The radar

The Springfield radar (KSGF), 82 km from the middle of the area, began a volume at 08:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 15, 3:45 AM CDTHail 0.88Branch, MO
Apr 15, 4:00 AM CDTHail 0.88Tunas, MO

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 14, 11:45 PM CDTTornado WatchSPC5 hr

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 8.7 hours before the alert went out and 133 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 1998-04-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 184 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 1998-04-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 126 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
184 J/kg
Mixed-layer CIN
-27 J/kg
Mixed-layer LCL
2557 m above ground
0-6 km bulk shear
58 kt
0-1 km storm-relative helicity
126 m²/s²
0-3 km storm-relative helicity
262 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

983 
WFUS1 KSGF 150840 RRA
TORSGF
MOC029-059-150945-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
339 AM CDT WED APR 15 1998

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* TORNADO WARNING FOR...
  SOUTHERN CAMDEN COUNTY IN CENTRAL MISSOURI
  NORTHERN DALLAS COUNTY IN SOUTHWESTERN MISSOURI

* UNTIL 445 AM CDT

* AT 337 AM DOPPLER RADAR INDICATED A TORNADO 9 MILES EAST
  NORTHEAST OF PITTSBURG OR 35 MILES SOUTHWEST OF CAMDENTON.  THIS
  STORM WAS MOVING EAST AT 30 MPH.

* THE TORNADO IS EXPECTED TO BE NEAR...
  URBANA BY 347 AM
  MACKS CREEK...BRANCH AND TUNAS BY 355 AM


TORNADOES ARE OFTEN DIFFICULT TO SPOT AT A DISTANCE BECAUSE HILLY
TERRAIN...TREES...OR HEAVY RAIN OFTEN BLOCK YOUR VIEW.  IF YOU ARE
OUTSIDE AND YOU DO SPOT A TORNADO...IT MAY BE TOO LATE TO TAKE ADEQUATE
SHELTER.  MOVE INSIDE AND PROTECT YOURSELF NOW.

GORDON/DUSTY&

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this tornado warning went out at Apr 15, 2:00 AM CDT, 1 hour 39 minutes earlier.

Area forecast discussion, Apr 15, 2:00 AM CDT, 1 hour 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
200 AM CDT WED APR 15 1998

1ST PD FORECAST PROBLEMS...CHC OF PCPN/SEVERE WX.

VERY BUSY THIS MORNING WITH SUPER CELLS AND REPORTS OF TORNADOES AS
PROFILERS SHOWS GOOD VERTICAL WND SHEAR AND LIS IN THE MINUS 2 TO 4
RANGE.

MODELS SHOWS GOOD VERTICAL VELOCITY AT 5H/7H THRU FCST PD AND
LIS OF MINUS 4.  WL MENTION SHOWERS/TSRA FOR ALL CWA...WITH BETTER
CHC OF SEVERE IN ERN ZONES. TIME SECTION SHOWS A BREAK IN THE ACTION
LATE THIS MORNING BUT ANOTHER ROUND BY LATE AFTERNOON/EVENING.

1ST PD RECOMMENDATION (FOR COORDINATION PURPOSES ONLY)

SE KS/JLN.....
.TODAY...MOSLTY CLOUDY WITH A CHANCE OF SHOWERS OR THUNDERSTORMS.
HIGH MID TO UPPER 70S.  WIND SOUTH 10 TO 20 MPH.  CHANCE OF RAIN 40
PERCENT.

SGF/AIZ...
.TODAY...CLOUDY WITH A CHANCE OF SHOWERS OR THUNDERSTORMS.
HIGH IN THE MID 70S.  WIND SOUTHEAST 10 TO 20 MPH.  CHANCE
OF RAIN 50 PERCENT.

UNO...
.TODAY...CLOUDY WITH A CHANCE OF SHOWERS OR THUNDERSTORMS...
SOME STORMS COULD BE SEVERE.  HIGH IN THE MID AND UPPER 70S.
CHANCE OF RAIN 60 PERCENT.

NOTE BEST CHC OF PCPN WILL BE IN MORNING FOR SGF/AIZ/JLN. UNO
MOST OF DAY.

SGF CE 077/050 065/037 058 07543
JLN EE 079/050 063/036 060 07432

SS

In the hours before

Special weather statement, Apr 14, 11:33 PM CDT, 4 hours 6 minutes before
MOZ055>058-068>071-079>082-089>096-101>104-151030-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1133 PM CDT TUE APR 14 1998

...TORNADO WATCH UNTIL 5 AM...

A TORNADO WATCH HAS BEEN ISSUED BY THE STORM PREDICTION CENTER FOR
THE FOLLOWING COUNTIES...

...IN SOUTHWEST SOUTH CENTRAL AND CENTRAL MISSOURI...

BARRY             BENTON            CAMDEN            CHRISTIAN
DADE              DALLAS            DOUGLAS           GREENE
HICKORY           LACLEDE           LAWRENCE          MARIES
MCDONALD          MILLER            MORGAN            NEWTON
PHELPS            POLK              PULASKI           STONE
TANEY             TEXAS             WEBSTER           WRIGHT

INCLUDING THE TOWNS OF...

ROLLA             LEBANON           SPRINGFIELD       BRANSON
CAMDENTON         NEOSHO            FORT LEONARD WOOD BOLIVAR
MARSHFIELD        OZARK             MONETT

A NEW TORNADO WATCH HAS BEEN ISSUED FOR THE REMAINDER OF SOUTHWEST
MISSOURI AND ALSO EXTENDS EASTWARD INTO PORTIONS OF CENTRAL AND SOUTH
CENTRAL MISSOURI.  THE WATCH TO THE WEST OF THIS WATCH REMAINS IN
EFFECT UNTIL 3AM.

STRONG TO SEVERE THUNDERSTORMS CONTINUE TO PUSH EASTWARD ACROSS
SOUTHEAST KANSAS AND WILL PUSH EASTWARD INTO SOUTHWEST...CENTRAL AND
SOUTH CENTRAL MISSOURI OVERNIGHT TONIGHT.  VERTICAL WIND PROFILES
ACROSS THE AREA INDICATE SUBSTANTIAL SHEAR WHICH WILL BE FAVORABLE
FOR LARGE HAIL AND POSSIBLE TORNADO DEVELOPMENT.

STAY TUNED TO YOUR LOCAL SOURCE FOR WEATHER INFORMATION FOR FURTHER
STATEMENTS AND POSSIBLE SEVERE THUNDERSTORM OR TORNADO WARNINGS.

LINDENBERG
Special weather statement, Apr 15, 3:13 AM CDT, 26 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-150915-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
313 AM CDT WED APR 15 1998

...TORNADO WATCH NUMBER 212 HAS EXPIRED...

TORNADO WATCH THAT COVERED SECTIONS OF SOUTHEAST KANSAS AND EXTREME
SOUTHWESTERN MISSOURI HAS EXPIRED.  HOWEVER THE THREAT OF SEVERE
THUNDERSTORMS WILL CONTINUE FOR THE REST OF THE EARLY MORNING HOURS.

TORNADO WATCH NUMBER 213 CONTINUES UNTIL 5AM FOR MOST OF SOUTHWEST
MISSOURI.

STAY TUNED TO THIS STATION FOR FURTHER WEATHER UPDATES.

SHUMWAY
Special weather statement, Apr 15, 3:13 AM CDT, 26 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-150915-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
313 AM CDT WED APR 15 1998

...TORNADO WATCH NUMBER 212 HAS EXPIRED...

TORNADO WATCH THAT COVERED SECTIONS OF SOUTHEAST KANSAS AND EXTREME
SOUTHWESTERN MISSOURI HAS EXPIRED.  HOWEVER THE THREAT OF SEVERE
THUNDERSTORMS WILL CONTINUE FOR THE REST OF THE EARLY MORNING HOURS.

TORNADO WATCH NUMBER 213 CONTINUES UNTIL 5AM FOR MOST OF SOUTHWEST
MISSOURI.

STAY TUNED TO THIS STATION FOR FURTHER WEATHER UPDATES.

SHUMWAY

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 15, 12:25 AM CDTTornado WarningSGFJasper65 min
Apr 15, 12:38 AM CDTTornado WarningSGFNewton62 min
Apr 15, 12:58 AM CDTTornado WarningSGFBarton, Vernon52 min
Apr 15, 1:10 AM CDTTornado WarningSGFCedar, Dade65 min
Apr 15, 1:15 AM CDTTornado WarningSGFLawrence65 min
Apr 15, 1:39 AM CDTTornado WarningSGFChristian, Greene66 min
Apr 15, 1:43 AM CDTTornado WarningSGFVernon62 min
Apr 15, 1:50 AM CDTTornado WarningSGFPolk65 min
Apr 15, 2:17 AM CDTTornado WarningSGFCedar, St. Clair63 min
Apr 15, 3:03 AM CDTTornado WarningSGFHickory62 min
Apr 15, 3:57 AM CDTTornado WarningSGFLaclede63 min
Apr 15, 4:28 AM CDTTornado WarningSGFPulaski62 min
Apr 15, 4:57 AM CDTTornado WarningSGFHickory, Polk, St. Clair63 min
Apr 15, 5:31 AM CDTSevere Thunderstorm WarningSGFDallas34 min
Apr 15, 5:45 AM CDTSevere Thunderstorm WarningSGFLaclede50 min
Apr 15, 6:12 AM CDTSevere Thunderstorm WarningSGFPhelps, Pulaski, Texas63 min
Apr 15, 6:39 AM CDTSevere Thunderstorm WarningSGFDent51 min
Apr 15, 12:19 PM CDTSevere Thunderstorm WarningSGFSt. Clair51 min
Apr 15, 1:34 PM CDTSevere Thunderstorm WarningSGFBenton, Camden, Morgan66 min
Apr 15, 1:55 PM CDTTornado WarningSGFCamden, Morgan65 min
Apr 15, 2:15 PM CDTSevere Thunderstorm WarningSGFMiller65 min
Apr 15, 2:44 PM CDTSevere Thunderstorm WarningSGFMaries51 min
Apr 15, 3:26 PM CDTTornado WarningSGFMaries19 min
Apr 15, 3:44 PM CDTSevere Thunderstorm WarningSGFMaries46 min
Apr 15, 5:56 PM CDTSevere Thunderstorm WarningSGFLaclede49 min
Apr 15, 6:07 PM CDTSevere Thunderstorm WarningSGFHowell, Shannon63 min
Apr 15, 6:11 PM CDTSevere Thunderstorm WarningSGFPulaski64 min

Nearby

Tornado Warnings in Missouri, 1998Every tornado warning in 1998Tornadoes in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.